Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 180, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Sep 20, 2002, 5:18 PM EDT for Fayette County, Madison County, Ohio. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 20, 2002, 5:18 PM EDT (21:18 UTC)
- Expired
- Sep 20, 2002, 6:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
Counties Fayette County, OH, Madison County, OH
The radar
The Cincinnati radar (KILN), 48 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 5:50 PM EDT | Thunderstorm Wind 50 E | Jeffersonville, OH | Twelve trees measuring between one and two feet in diameter, were knocked down along State Route 41 between Blessing Chapel Road and Cartville Road. |
| Sep 20, 5:55 PM EDT | Thunderstorm Wind 50 E | South Solon, OH | Trees and power poles were downed in town. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 4:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
531 WUUS51 KILN 202118 SVRILN OHC047-097-202215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 518 PM EDT FRI SEP 20 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MADISON COUNTY IN OHIO... FAYETTE COUNTY IN OHIO... * UNTIL 615 PM EDT... * AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF JEFFERSONVILLE...OR ABOUT 14 MILES EAST OF XENIA...MOVING NORTHEAST AT 50 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CHOCTAW LAKE... JEFFERSON... JEFFERSONVILLE... LONDON... THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ AR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:15 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Sep 20, 3:15 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 315 PM EDT THU SEP 19 2002 UPR LVL TROF TO PIVOT ACRS ARE TONIGHT WITH REGION IN RRQ OF 100 KNOT 300 MB JET. THIS RESULTING IN NICE AREA OF UPR LVL DIVERGENCE CENTERED ACRS FA AT 06Z. THIS COUPLED WITH GOOD AREA OF LLVL CONVERGENCE OUT AHEAD OF FRONT. RADAR PIX SHWG TSTMS DVLPG ACRS FA THIS AFTERNOON WITH MORE ORGANIZED LINE OF CONVECTION BACK ACRS CNTRL INDIANA. PCPN SHOULD CONT TO BECOME MORE WIDESPREAD ACRS FA AS WE HEAD INTO TONIGHT AND WL GO WITH 100 POPS ACROSS THE BOARD. BEST CHANCE FOR SVR LOOKS TO BE ACRS WRN PORTIONS OF FA THRU THIS EVNG. FCST SNDGS INCTG LLVL FLOW BCMG MORE UNIDIRECTINAL TWD 00Z BUT STILL SOME LLVL SPEED SHEAR PRESENT INTO THIS EVNG SO THREAT FOR ORGANIZED CONVECTION WILL CONTINUE AS LINE ACRS CNTRL IND MOVES INTO WRN PORTIONS OF FA. GOOD NVA OVERSPREADS AREA THRU THE DAY ON SAT. WITH DRIER AIR MOVING IN ...WL DROP PCPN FM THE W ON SUN AND JUST HANG ON TO A LOW CHC ERLY IN THE E. ANOTHER S/W ROTATING DOWN ACRS GRT LAKES ON SUN. MSTR FAIRLY LIMITED BUT AVN TRENDING A LITTLE MORE WET AND WITH SOME LIFT ACRS AREA...WL INDCT A LOW CHC POP ACRS THE N FOR SUN AFTN. CHC MAY LINGER INTO ERLY SUN NGT ACRS THE NE BUT WL ONLY KEEP IT IN ONE PD FOR NOW. NW LLVL FLOW WL PERSIST ACRS AREA BEHIND FNT THRU THE WEEKEND WITH WEAK CAA. LLVL THICKNESS SUPPORTING HIGHS NEAR OR JUST BELOW GUID VALUES FOR HIGHS SO WILL TREND TEMP FCST THAT WAY. .ILN...NONE. LOTT
In the hours before
Special weather statement, Sep 20, 1:09 PM EDT, 4 hours 9 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-202300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 109 PM EDT FRI SEP 20 2002 THE STORM PREDICTION CENTER HAS PLACED THE REGION UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE LATE THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL PUSH EAST ACROSS THE REGION OVERNIGHT. WARM AND HUMID CONDITIONS AHEAD OF THIS FRONT WILL PROVIDE MODERATE INSTABILITY. A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE AREA IN ADVANCE OF THE FRONT. SOME OF THESE STORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS. HOWEVER...THE THREAT ALSO EXISTS FOR ISOLATED TORNADOES...MAINLY TO THE WEST OF INTERSTATE 75. THE BEST THREAT FOR SEVERE WEATHER WILL OCCUR BETWEEN 5 PM AND 9 PM IN EASTERN INDIANA AND WESTERN OHIO AND BETWEEN 9 PM AND MIDNIGHT IN CENTRAL OHIO AND NORTHEAST KENTUCKY. SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES.
Local storm report, Sep 20, 5:06 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
506 PM EDT FRI SEP 20 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM UNION CITY OHIO 59 MPH TSTM WIND GUST
09/20/02 DARKELocal storm report, Sep 20, 5:10 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
510 PM EDT FRI SEP 20 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 3N WILMINGTON OH WIND DAMAGE
09/20/02 CLINTON SEVERAL TREES DOWNLocal storm report, Sep 20, 5:12 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
512 PM EDT FRI SEP 20 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 3N WILMINGTON OH WIND DAMAGE
09/20/02 CLINTON SEVERAL TREES DOWN
BCThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 4:34 PM EDT | Severe Thunderstorm Warning | ILN | Clinton, Warren | 41 min |
| Sep 20, 4:45 PM EDT | Severe Thunderstorm Warning | ILN | Darke, Mercer | 45 min |
| Sep 20, 5:06 PM EDT | Severe Thunderstorm Warning | ILN | Greene | 24 min |
| Sep 20, 5:14 PM EDT | Severe Thunderstorm Warning | ILN | Auglaize, Shelby | 61 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.